Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 10, 2011, 8:13 AM PDT for Los Angeles County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2011, 8:13 AM PDT (15:13 UTC)
- Expired
- Sep 10, 2011, 9:00 AM PDT
- In force
- 47 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 44 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
209
WUUS56 KLOX 101513
SVRLOX
CAC037-101600-
/O.NEW.KLOX.SV.W.0006.110910T1513Z-110910T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
813 AM PDT SAT SEP 10 2011
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITY OF LONG BEACH...
* UNTIL 900 AM PDT
* AT 805 AM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR LA PALMA...OR NEAR CYPRESS...AND MOVING NORTHWEST AT
15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DOWNEY...COMPTON AND MONTEBELLO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 3/4 INCH IN DIAMETER HAS BEEN REPORTED IN LONG BEACH WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3384 11805 3382 11805 3380 11808 3376 11809
3374 11811 3394 11837 3409 11818 3390 11798
TIME...MOT...LOC 1511Z 136DEG 12KT 3386 11810
$$
BF2 follow-up statements
230
WWUS56 KLOX 101537
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
837 AM PDT SAT SEP 10 2011
CAC037-101600-
/O.CON.KLOX.SV.W.0006.000000T0000Z-110910T1600Z/
LOS ANGELES CA-
837 AM PDT SAT SEP 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM PDT
FOR SOUTH CENTRAL LOS ANGELES COUNTY...
AT 833 AM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR LYNWOOD...OR 9 MILES NORTH OF LONG BEACH...MOVING
NORTHWEST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COMPTON...MONTEBELLO...HUNTINGTON PARK AND EAST LOS ANGELES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
HAIL UP TO THREE-QUARTER INCH IN DIAMETER HAS BEEN REPORTED IN THE
LONG BEACH AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3384 11805 3382 11805 3380 11808 3376 11809
3374 11811 3394 11837 3409 11818 3390 11798
TIME...MOT...LOC 1535Z 136DEG 12KT 3392 11817
$$
HALL998
WWUS56 KLOX 101600
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
900 AM PDT SAT SEP 10 2011
CAC037-101609-
/O.EXP.KLOX.SV.W.0006.000000T0000Z-110910T1600Z/
LOS ANGELES CA-
900 AM PDT SAT SEP 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOS ANGELES
COUNTY WILL EXPIRE AT 900 AM PDT...
THE STORM HAS WEAKENED OVER LOS ANGELES COUNTY AND THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 3384 11805 3382 11805 3380 11808 3376 11809
3374 11811 3394 11837 3409 11818 3390 11798
TIME...MOT...LOC 1559Z 180DEG 0KT 3392 11816
$$
HALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:40 AM PDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 10, 4:40 AM PDT, 3 hours 33 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 440 AM PDT SAT SEP 10 2011 NEW AVIATION DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM OVER OUR AREA WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORM TO INLAND AREAS AND A PERSISTENT MARINE LAYER AT THE COAST THROUGH TUESDAY. TEMPERATURES WILL COOL SIGNIFICANTLY SATURDAY...THEN WARM A COUPLE DEGREES ON SUNDAY AND THEN PERSIST THROUGH NEXT WEEK. && .SHORT TERM (TODAY-MON)... UPPER LOW OVER SOUTHERN SLO COUNTY IS CAUSING ALL MANOR OF WEATHER EARLY THIS MORNING AND WILL CONTINUE TO DO SO THROUGH THE WEEKEND. CURRENTLY A SMALL VORT MAX EMBEDDED IN THE FLOW AROUND THE LOW IS CREATING A LINE OF TSTMS OVER THE INTERIOR OF SLO AND SBA COUNTY THESE TSTMS WERE MOVING VERY SLOWLY THE WNW. TSTMS WILL BE THE MAIN STORY OF THE DAY. THE LOW WILL DESTABILIZE ALMOST ALL OF THE AREA TODAY. MANY LITTLE VORT MAXES WILL MOVE THROUGH THE AREA. SFC LI ARE NEGATIVE EVERYWHERE. CAPE IS PRETTY FANTASTIC THIS AFTERNOON. AND THE PWS ARE BUILDING WITH TIME. LOOK FOR SCT TSTM ACTIVITY TO CONTINUE THROUGH THE DAY OVER THE INTERIOR OF SLO AND SBA COUNTIES...RIGHT NEAR THE CENTER OF THE LOW. THERE WILL BE A CHC OF TSTMS ACROSS THE INTERIOR SECTIONS AND A SLIGHT CHANCE OF TSTMS OVER THE COASTS VLYS AND MOST OF THE COASTAL WATERS. IF THE NAM IS CORRECT THE BEST TSTM ACTIVITY WILL REMAIN OVER SLO COUNTY. BUT STILL IT LOOKS LIKE IT IS GOING TO BE A PRETTY WILD DAY. EARLIER MDLS SUGGESTED THAT THERE WAS NOT ENOUGH MOISTURE AVAILABLE TO PRODUCE MUCH RAIN WITH THE TSTMS AND THE THREAT OF DRY LIGHTNING WAS MAXIMIZED NOW WITH THE MUCH MORE ABUNDANT MOISTURE IT LOOKS LIKE ALMOST EVERY TSTMS WILL PRODUCE WETTING RAIN AND THE FIRE WATCH FOR DRY LIGHTNING IS NOW LONGER NEEDED. ON THE OTHER HAND ALL OF THIS NEW MOISTURE AND AND HIGH CAPES WILL COMBINE TO PRODUCE A MUCH BETTER FOR HIGH INTENSITY RAINFALL THIS ALONG WITH THE FACT THAT THE TSTM STEERING FLOW IS SO LIGHT WILL PRODUCED AN ENHANCED ENVIRONMENT FOR FLASH FLOODING. A FLASH FLOOD WATCH IS NOW IN EFFECT FORM 9 AM TO 9 PM TODAY FOR THE INTERIOR AND MTN AREAS. ON TOP OF ALL OF THIS THERE IS A HUMONGOUS EDDY WHICH HAS SPUN UP A 2300 FOOT MARINE LAYER AND PUSHED IT ALL THE WAY TO THE COASTAL SLOPES. THIS EDDY SHOULD LAST ALL DAY AND WILL KEEP LOW CLOUDS AT THE BEACHES ALL DAY LONG AND WILL DELAY CLEARING AT ALL OTHER LOCATIONS AS WELL. IT STILL MUST BE NOTED THAT ANY THUNDERSTORM THAT RUMBLES THROUGH THE MARINE LAYER WILL GREATLY DISRUPT IT...PROBABLY TO THE POINT WHERE IT WILL NOT RETURN OVERNIGHT. SO THE LOW CLOUD FORECAST IS SUSPECT. NOT MUCH CHANGE SUNDAY AND MONDAY. THE UPPER LOW SITS AND SPINS. ALL MDLS DO NOT SHOW MUCH IN THE WAY OF VORT MAXES TO TRIGGER THINGS AND STABILITY INDEXES ARE A LITTLE LOWER. WILL FOR NOW KEEP THE POPS AND TSTMS CONFINED TO THE INTERIOR AND MTNS REGIONS AS THEY WILL HAVE THE BEST INSTABILITY CAUSED BY THE SUNSHINE...BUT WILL HAVE TO REASSESS THIS AFTER WE SEE WHAT HAPPENS TODAY. MAX TEMPS WILL BE BELOW NORMAL THROUGH THE PERIOD WITH THE UPPER LOW OVERHEAD AND DEEP MARINE LAYER AND MID AND UPPER LEVEL CLOUDS. STILL EVEN CURRENT MAX TEMP FORECAST MAYBE A BIT TOO WARM EXP ALONG THE COAST WHERE SITES MAY BE SWADDLED IN LOW CLOUDS THROUGH THE DAY. .LONG TERM (TUE-FRI)... BOTH THE GFS AND EC OPEN UP AND MOVE OUT THE UPPER LOW MONDAY NIGHT AND TUESDAY AND REPLACE IT WITH NW CYCLONIC FLOW PATTERN. THIS PATTERN WILL CERTAINLY BE LESS EXCITING THAN THIS WEEKENDS. LOOK FOR A NIGHT THROUGH MORNING LOW CLOUDS AND FOG PATTERN COVERING THE COASTS AND MOST OF THE VLYS. MAX TEMPS WILL BE SEVERAL DEGREES BELOW NORMAL EVERYWHERE. && .AVIATION... 10/1130Z 2300 FOOT MARINE LAYER DRIVEN BY A LARGE EDDY IS INTERACTING WITH A HIGHLY CONVECTIVE ENVIRONMENT TO PRODUCE A LOW CONFIDENCE SET OF TAFS. COASTAL SITES WILL LIKELY SEE SLOW TO NO CLEARING TODAY...UNLESS A THUNDERSTORM OR A GUST FRONT MOVES THROUGH THE AREA. THE COASTS AND VLYS HAVE A 20 PERCENT CHANCE OF TSTMS TODAY AND THE MTNS AND INTERIOR AREAS HAVE A 30 PERCENT CHANCE OF A TSTM. KLAX...LOW CONFIDENCE IN TAF. THERE IS A 30 PERCENT CHANCE OF CLEARING LATER THIS AFTERNOON. THERE IS A 20 PERCENT CHANCE OF IFR CIGS OVERNIGHT. THERE IS A 20 PERCENT CHANCE OF A TSTM THIS AFTERNOON AND EVENING WHICH WOULD ELIMINATE THE MARINE LAYER. KBUR...FAIR CONFIDENCE IN TAF. A 30 PERCENT CHANCE OF CLEARING BY 18Z. A 20 PERCENT CHANCE OF A TSTM THIS AFTERNOON AND EVENING. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...RORKE AVIATION...KAPLAN SYNOPSIS...B WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 10, 6:00 AM PDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT SAT SEP 10 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-111300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE COASTS AND VALLEYS TODAY AND THIS EVENING AND THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE INTERIOR. THERE IS THE POSSIBILITY OF FLASH FLOODING TODAY ACROSS THE INTERIOR. * FLASH FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE INTERIOR EACH AFTERNOON AND EVENING ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RORKE
In the hours before
Special weather statement, Sep 10, 3:37 AM PDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
337 AM PDT SAT SEP 10 2011
CAZ034>037-051-052-101130-
SAN LUIS OBISPO COUNTY CENTRAL COAST CA-SAN LUIS OBISPO COUNTY
INTERIOR VALLEYS CA-SAN LUIS OBISPO COUNTY MOUNTAINS CA-SANTA BARBARA
COUNTY CENTRAL COAST CA-SANTA BARBARA COUNTY MOUNTAINS CA-SANTA YNEZ
VALLEY CA-
337 AM PDT SAT SEP 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN LUIS OBISPO AND
NORTHWESTERN SANTA BARBARA COUNTIES UNTIL 430 AM PDT...
AT 330 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF SAN LUIS OBISPO...MOVING
NORTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SANTA MARGARITA...ATASCADERO...SHANDON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3579 12020 3562 12018 3562 12009 3552 12006
3545 11999 3544 11988 3536 11987 3535 11983
3501 12026 3477 12032 3494 12067 3505 12063
3512 12064 3517 12072 3541 12079 3580 12074
TIME...MOT...LOC 1036Z 128DEG 8KT 3535 12044 $$
KAPLAN/ASRSpecial weather statement, Sep 10, 6:57 AM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 657 AM PDT SAT SEP 10 2011 CAZ036-039-052-101430- SANTA BARBARA COUNTY MOUNTAINS CA-SANTA BARBARA COUNTY SOUTH COAST CA-SANTA YNEZ VALLEY CA- 657 AM PDT SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA BARBARA COUNTY UNTIL 730 AM PDT... AT 652 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MISSION CANYON...MOVING NORTHWEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. MINOR FLOODING OF CREEKS AND STREAMS MAY OCCUR WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RECREATION AREAS ALONG HIGHWAY 154 IN SANTA BARBARA SUCH AS CHUMASH PAINTED CAVE AND PARADISE CAMPGROUND IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3455 12000 3471 11986 3455 11973 3448 11977 TIME...MOT...LOC 1354Z 126DEG 3KT 3453 11981 HALL
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 3:37 AM PDT | Special Weather Statement | LOX | San Luis Obispo | 53 min |
| Sep 10, 3:49 AM PDT | Flood Watch | LOX | Santa Barbara | 36 hr |
| Sep 10, 6:57 AM PDT | Special Weather Statement | LOX | Santa Barbara | 33 min |
| Sep 10, 7:25 AM PDT | Special Marine Warning | LOX | 50 min | |
| Sep 10, 8:16 AM PDT | Special Marine Warning | LOX | 29 min | |
| Sep 10, 9:29 AM PDT | Special Weather Statement | LOX | 46 min | |
| Sep 10, 10:06 AM PDT | Special Weather Statement | LOX | Ventura | 39 min |
| Sep 10, 10:08 AM PDT | Special Marine Warning | LOX | 22 min | |
| Sep 10, 10:58 AM PDT | Special Weather Statement | LOX | Ventura | 47 min |
| Sep 10, 11:21 AM PDT | Special Weather Statement | LOX | Los Angeles | 24 min |
| Sep 10, 11:45 AM PDT | Special Marine Warning | LOX | 30 min | |
| Sep 10, 11:52 AM PDT | Severe Thunderstorm Warning | LOX | Santa Barbara | 23 min |
| Sep 10, 12:10 PM PDT | Special Weather Statement | LOX | Los Angeles | 35 min |
| Sep 10, 12:15 PM PDT | Special Weather Statement | LOX | Ventura | 30 min |
| Sep 10, 12:20 PM PDT | Severe Thunderstorm Warning | LOX | Santa Barbara | 25 min |
| Sep 10, 12:45 PM PDT | Special Weather Statement | LOX | Ventura | 30 min |
| Sep 10, 12:49 PM PDT | Special Weather Statement | LOX | Ventura | 26 min |
| Sep 10, 1:45 PM PDT | Special Weather Statement | LOX | Los Angeles | 30 min |
| Sep 10, 2:16 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 29 min |
| Sep 10, 2:51 PM PDT | Flash Flood Warning | LOX | Los Angeles | 24 min |
| Sep 10, 2:51 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 39 min |
| Sep 10, 3:17 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Sep 10, 3:30 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Sep 10, 3:35 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 25 min |
| Sep 10, 4:16 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 29 min |
| Sep 10, 4:41 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 64 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.